I have had PC for 14 years mainly treated by radiation and hormonal control. Presently my PSA is stable at <.1. Two months ago I started a drug vacation stopping Casodex, Avodart and Metformin. My testosterone has declined from 158 to 95 since starting the vacation. My research tells me that my testosterone should be increasing not decreasing. Has anyone one had a similar result or any additional information (study?)?
Looking for Testosterone Information - Advanced Prostate...
Your description suggests that you were on hormone therapy for a long time. The testicles may take a long time to recover, or may never recover, or may recover with some assistance.
My doctor and I have discussed clomid or perhaps enclomiphene citrate to restart natural testosterone production after prolonged ADT.
Injections, patches, gels, and creams can all be used to boost testosterone, but they will retard or prevent restoration of normal testosterone production.
This is just basic stuff - that's how the drugs work. Casodex blocks testosterone from entering the androgen receptors so it accumulates in the serum. Avodart blocks one of the two major metabolic pathways your body uses to rid itself of excess T (the other is thru metabolism to estrogen). Consequently, T also accumulates in the serum.
Why are you taking this combination rather than a GnRH agonist or antagonist? Milder side effects for you? If this low dose ADT is managing your PSA and side effects are mild, why not stay on it? You should always take 10 mg tamoxifen (or raloxifene) per day when taking Casodex to prevent breast effects.
I do not disagree with Tall Allen except, my understanding is called the Cadodex Withdrawal phenomenon. About 20% of the time when Casodex is stopped and the half-life diminishes, T drops like a rock for the reasons that Talk Allen writes. If you want T to rise, I know of only two ways: One is bad in that cancer remains and your body will eventually start producing testosterone with metastatic growth. The other is good which means you have beat the bastard. Either your T will come back on its own, you can jump start with low doses of Androgel, or T will never come back and you will need something like Androgel in the long term. Your Medical Oncologist needs to make the call.
In my case, I have been off of all hormone therapy since February 2010 and on Androgel since January 2011; 4 mgs twice a week and PSA remains undetectable and with medication, T ranges from 450 to 750.
Now with all this said, even with withdrawal of Casodex, it will eventually rise on its own causing you to return to the drug. Enjoy your brief holiday. I would not add a testosterone supplement. I have no experience nor knowledge about the merits of Intermittent ADT therapy. I do not know if a vacation is good or bad. I do know that longevity is the goal with palliative treatment with some remaining on ADT over twenty years.
I wish you a long life.